MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120158
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Cyst(s) (1800); Osteolysis (2377); Metal Related Pathology (4530)
Date of Event 09/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a primary bhr resurfacing construct had been implanted on the patient¿s right hip on (b)(6) 2007, the patient experienced elevated serum cobalt and chromium levels, osteolysis of the posterior femoral neck and extensive pseudotumor formation around the capsule and femoral neck.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.During this procedure, the acetlr cup hap 58mm w/ imptr and the resurfacing femoral head 50mm were explanted and replaced with a thr prosthesis construct.Intraoperatively, there were cysts extending centrally to the floor of the acetabulum and anteriorly into the pubis with a large defect in the posterior wall.All of these were debrided to healthy bone.The patient was transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
Sections d4, h4 were updated due to new information received.Sections g2, h6 (health effect - clinical code) were corrected.
 
Additional Manufacturer Narrative
It was reported that the patient experienced elevated serum cobalt and chromium levels, osteolysis of the posterior femoral neck and extensive pseudotumor formation around the capsule and femoral neck.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.Intraoperatively, there were cysts extending centrally to the floor of the acetabulum and anteriorly into the pubis with a large defect in the posterior wall.The devices, used in treatment, were not returned for analysis.A review of the historical complaints data for the devices concerned was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.One other complaint was identified involving the acetabular cup batch.No complaints involved the femoral head batch.Other similar complaints were identified for both part numbers and the reported failure mode.This will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The clinical information provided, of gray-tinged joint fluid and soft tissue, pseudotumor, and osteolysis may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 58MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14462874
Report Number3005975929-2022-00306
Device Sequence Number17285561
Product Code NXT
UDI-Device Identifier03596010502605
UDI-Public03596010502605
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2012
Device Model Number74120158
Device Catalogue Number74120158
Device Lot Number71936
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2022
Supplement Date Received by Manufacturer07/06/2022
08/10/2022
Initial Report FDA Received Date05/20/2022
Supplement Report FDA Received Date07/08/2022
08/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/21/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexMale